Alert archive / Pennsylvania / Freeze Warnings in 2020

Freeze Warning 3, NWS Cleveland, OH

May 7, 2020Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this freeze warning at May 7, 2020, 2:33 PM EDT for Crawford County, Erie County, Pennsylvania. It took effect at May 8, 2020, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2020, 2:33 PM EDT (18:33 UTC)
In effect from
May 8, 2020, 1:00 AM EDT
Expired
May 8, 2020, 9:00 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS71 KCLE 071833
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
233 PM EDT Thu May 7 2020

PAZ002-003-080245-
/O.NEW.KCLE.FZ.W.0003.200508T0500Z-200508T1300Z/
/O.NEW.KCLE.FZ.W.0004.200509T0300Z-200509T1500Z/
Southern Erie-Crawford-
Including the cities of Edinboro and Meadville
233 PM EDT Thu May 7 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...
...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as 30 expected, especially across eastern Erie and
  Crawford counties tonight. For the second Freeze Warning, sub- 
  freezing temperatures as low as 25 expected across the entire 
  area Friday night.

* WHERE...Southern Erie and Crawford Counties.

* WHEN...For the first Freeze Warning, from 1 AM to 9 AM EDT 
  Friday. For the second Freeze Warning, from 11 PM Friday to 11 
  AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001-080245-
/O.NEW.KCLE.FZ.W.0004.200509T0300Z-200509T1500Z/
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Including the cities of Toledo, Bowling Green, Port Clinton, 
Fremont, Sandusky, Lorain, Cleveland, Mentor, Chardon, Jefferson,
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Warren, 
Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, 
Youngstown, Marion, Mount Gilead, Millersburg, Mount Vernon, 
Ashtabula, and Erie
233 PM EDT Thu May 7 2020

...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected Friday
  night.

* WHERE...Portions of northwest Pennsylvania and north central, 
  northeast and northwest Ohio.

* WHEN...From 11 PM Friday to 11 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
519 
WWUS71 KCLE 080155
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
955 PM EDT Thu May 7 2020

PAZ002-003-081000-
/O.CON.KCLE.FZ.W.0003.200508T0500Z-200508T1300Z/
/O.CON.KCLE.FZ.W.0004.200509T0300Z-200509T1500Z/
Southern Erie-Crawford-
Including the cities of Edinboro and Meadville
955 PM EDT Thu May 7 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
FRIDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM FRIDAY TO 11 AM
EDT SATURDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as 30 expected, especially across eastern Erie and
  Crawford counties tonight. For the second Freeze Warning, sub-
  freezing temperatures in the upper 20s expected across the 
  entire area Friday night.

* WHERE...Southern Erie and Crawford Counties.

* WHEN...For the first Freeze Warning, from 1 AM to 9 AM EDT 
  Friday. For the second Freeze Warning, from 11 PM Friday to 11 
  AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001-081000-
/O.CON.KCLE.FZ.W.0004.200509T0300Z-200509T1500Z/
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Including the cities of Toledo, Bowling Green, Port Clinton, 
Fremont, Sandusky, Lorain, Cleveland, Mentor, Chardon, Jefferson,
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Warren, 
Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, 
Youngstown, Marion, Mount Gilead, Millersburg, Mount Vernon, 
Ashtabula, and Erie
955 PM EDT Thu May 7 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM FRIDAY TO 11 AM
EDT SATURDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected,
  except in the low 30s near Lake Erie Friday night.

* WHERE...Portions of northwest Pennsylvania and north central, 
  northeast and northwest Ohio.

* WHEN...From 11 PM Friday to 11 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
405 
WWUS71 KCLE 080733
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
333 AM EDT Fri May 8 2020

PAZ002-003-081545-
/O.CON.KCLE.FZ.W.0003.000000T0000Z-200508T1300Z/
/O.CON.KCLE.FZ.W.0004.200509T0300Z-200509T1500Z/
Southern Erie-Crawford-
Including the cities of Edinboro and Meadville
333 AM EDT Fri May 8 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM EDT SATURDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as 30 expected, especially across eastern Erie and
  Crawford counties. For the second Freeze Warning, sub-freezing
  temperatures in the upper 20s expected across the entire area tonight.

* WHERE...Crawford and Southern Erie Counties.

* WHEN...For the first Freeze Warning, until 9 AM EDT this 
  morning. For the second Freeze Warning, from 11 PM this 
  evening to 11 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001-081545-
/O.CON.KCLE.FZ.W.0004.200509T0300Z-200509T1500Z/
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Including the cities of Toledo, Bowling Green, Port Clinton, 
Fremont, Sandusky, Lorain, Cleveland, Mentor, Chardon, Jefferson,
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Warren, 
Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, 
Youngstown, Marion, Mount Gilead, Millersburg, Mount Vernon, 
Ashtabula, and Erie
333 AM EDT Fri May 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM EDT SATURDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected for
  most areas tonight. Temperatures in the lower 30s will be 
  expected in areas near Lake Erie.

* WHERE...Portions of northwest Pennsylvania and north central, 
  northeast and northwest Ohio.

* WHEN...From 11 PM this evening to 11 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this freeze warning went out at May 7, 2:11 PM EDT, 22 minutes earlier.

Area forecast discussion, May 7, 2:11 PM EDT, 22 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cleveland OH
211 PM EDT Thu May 7 2020

.SYNOPSIS...
A ridge of high pressure over the local area will continue to
move east as a fast moving low pressure system moves southeast
across the lower Great Lakes region today. The low pressure
system will move northeast to Maine forcing a cold front south
across the area this afternoon and evening. Low pressure will
move northeast through the middle Mississippi Valley region late
tonight and force a warm front north to southern Ohio where it
will become nearly stationary by Friday morning. The low will
move east through the Ohio Valley Friday night followed by a
ridge of high pressure that will build east into the area over
the weekend. The ridge will force some unseasonably cold air
into the area for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
With this midday update lowered precipitation chances across
our east isolating them to northwest PA. Atmosphere is quite
dry. Temperatures are warming nicely and winds are gusting
around 35 MPH. Previous discussion follows.

A few cirrus continue to stream into the area but more
pronounced clouds upstream over the northern lakes will move
into our area today with a cold front. Showers will be scattered
over the eastern portions of the forecast area this afternoon
and satellite and radar both indicate this trend should continue.

Broad upper level troughiness will persist across the entire
eastern United States through the weekend. Some weak upper level
ridging will move southeast across the region today but then
flatten as it rounds the base of the mean trough this morning. A
small potent perturbation will move east across the central
Great Lakes causing a weak fast moving surface low to race
across the lower Great Lakes region and then to Maine by
tonight. This feature will force a cold front south across the
area later this afternoon and evening. Some limited moisture
associated with the cold front will move into the local area
with the front and result in a few scattered showers mainly
across the eastern portions of the forecast area this afternoon.
Another surface low pressure is expected to move northeast out
of the Middle Mississippi Valley region and across the Ohio
Valley by Friday. This system will tap into some copious
moisture from the Gulf of Mexico. As the warm front lifts north
across southern Ohio, it will become nearly stationary resulting
in a potential for some isentropic lifting ahead of the low.
Best axis of QPF is expected across the southern tier counties
of the local forecast area with lesser amounts near the
lakeshore. As the low pulls out to the northeast, the
precipitation will move east with it Friday afternoon.

Temperatures will recover slightly into the middle 50s east
around 60 central and middle 60s in the west today as the ridge
of high pressure affects the local area. Cooler temperatures in
the east will result from the close proximity to the low
pressure system and passage of the cold front this afternoon.
Lows tonight look like they will be similar to this morning with
lower 30s in the east to middle and upper 30s elsewhere.
However, clouds will be spreading in from the west overnight and
this should prevent the development of frost. Exception may be
inland northwest Pennsylvania counties where lows could drop
into the lower 30s. Friday will struggle to get out of the 40s
once again due to the cold air advection and expected rainfall
and cloud cover.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term begins Friday night with low pressure near Baltimore/
Philadelphia area with northerly flow across Lake Erie and into the
area behind the low. Temps at 850mb over the lake range from -7C on
the GFS to -10C on the NAM. By 12Z Saturday both models show a
highly anomalous -11 to -12C over the lake.  The forecast sounding
on BUFKIT shows the extreme instability develops over the lake with
around 800 J/KG of lake induced CAPE and an EL around 14kft.
Moisture isn't optimal the first half of the night but after
midnight that changes. Expecting rain/snow to be ongoing at the
beginning of the period with precip changing to all snow through the
evening and continuing overnight.  Winds do back through the night
which may keep things from getting too organized. Expect precip to
continue off the lake Saturday with snow changing back to rain
through the late morning and afternoon as temps slowly rise.
Saturday night 850mb temps rise to -3 to -4c allowing lake effect
precip to diminish. Sunday models bring a system east across the
area and will have high chance to likely pops for rain. Highs 40s
and lower 50s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday we could see a few showers, mainly rain, east half as wrap
around moisture exits east. Monday night through wednesday look dry.
Highs Tuesday in the 50s.  Highs Wednesday upper 50s to near 60.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Low pressure will move across the southern Great Lakes this
afternoon and evening, allowing for some lower VFR ceilings
along with a chance of showers in Northwest Pennsylvania late
this afternoon and early this evening. West to Northwest winds
of 15 to 20 knots with gusts of 30 to 40 knots will persist
through this afternoon, but will diminish this evening and will
predominantly be out of the northeast on Friday. More rain will
move into central Ohio Friday morning as low pressure moves into
the Ohio Valley and MVFR and IFR ceilings are possible within
showers in southern areas on Friday morning and afternoon. The
rain will exit to the east by Friday evening.

Outlook...Non-VFR possible at times through Saturday, then
again Sunday and Monday.

&&

.MARINE...
Extended the Small Craft Advisory up along the lakeshore towards
Ashtabula. Whitecaps are evident in webcam imagery northeast
along the lakeshore with west winds 20 to 25 knots, gusting up
near 35 knots in some spots.

A cold front will cross Lake Erie this afternoon turning southwest
winds more wnw at 10 to 15 knots. The pressure gradient will
increase tonight into Friday as low pressure moves through the lower
Ohio Valley.  Expect northerly flow to increase Friday afternoon and
evening to 15 to 20 knots and continue from the northwest around 20
knots overnight and through saturday before backing to west and
diminishing slowly Saturday night.  Winds will increase to around 15
knots from the northwest again Monday as low pressure passes to our
east and a large area of high pressure moves in from the west. No
headlines at this time however expect a small craft advisory will be
needed for Friday night through Saturday night east of the islands.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     LEZ142>148.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy/Oudeman
SHORT TERM...TK
LONG TERM...TK
AVIATION...Maines/Oudeman
MARINE...Kahn/TK
Hazardous weather outlook, May 7, 9:03 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cleveland OH
903 AM EDT Thu May 7 2020

LEZ061-142>149-162>169-OHZ007-009-012-089-PAZ001-081315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Ottawa-Erie-Lake-
Ashtabula Lakeshore-Northern Erie-
903 AM EDT Thu May 7 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Unseasonably cold temperatures are expected over the weekend with
the potential for frost and freezing conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-008-010-011-013-014-017>023-027>033-036>038-047-PAZ002-
003-081315-
Lucas-Wood-Sandusky-Lorain-Cuyahoga-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
903 AM EDT Thu May 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Unseasonably cold temperatures are expected over the weekend with
the potential for frost and freezing conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:57 PM EDTFreeze WarningCLECrawford11 hr
May 7, 2:33 PM EDTFreeze WarningCLECrawford, Erie43 hr

Nearby

Freeze Warnings in Pennsylvania, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.